MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 2/12MM

MEDACTA INTERNATIONAL SA GMK-HINGE FIXED TIBIAL INSERT SIZE 2/12MM
Catalog Number 02.09.0212H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/23/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On 21 july 2017 the medical affairs performed a clinical evaluation and commented as follows: four months after implantation, the screw that connects the femoral post extension to the femoral component was found to be broken.Radiographic images provided show the presence of a loosened screw.During revision surgery, visual inspection of the implant surfaces can be performed in order to verify the presence of damages.The reason of this failure could not be determined.This event had not taken place before.Such screw is normally tightened at 6nm and, if fully seated and correctly tightened, it is not subject to significant stresses, because it only acts as a supplement to conical fixation.Fracture analysis of the explanted fragment should be performed in order to understand better.To date, no explanation can be supplied.Batch review performed on 21 july 2017.Lot 151216: (b)(4) items manufactured and released on 15 october 2015.Expiration date: 2020-09-22.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.
 
Event or Problem Description
Revision due to gmk-hinge post screw breakage 4 months after primary surgery.Liner revised without difficulties, the broken screw head was accessible in front of the posterior boxes.Verification of all femoral and tibial parts.
 
Additional Manufacturer Narrative
On (b)(6) 2017 the r&d project manager performed a visual inspection of the retrieved components and commented as follows: hinge post screw: the hinge post secure screw is found not broken, as initially reported, but rather backed out from the hinge post.As we can see from the pre-op x-rays sent, the screw was found loosened in the joint after four months from implantation.The threaded part of the screw is damaged and plastically deformed.The screw has been plastically deformed once, backed out from the hinge post, was interposed between the femoral component and the tibia insert and underwent to the body load.Despite of this deformation, it is still possible to fix the screw into the hinge post.It is not possible to find an explanation for such an unlikely event.A torque limiting screwdriver (6 nm) is supplied and its use is mandatory in order to achieve the proper morse taper axial force.The only cause that we can suppose for this event is insufficient tightening torque, either due to a malfunction of the torque limiting device or to improper use.Tibia insert and its secure screw: the insert is damaged, plastically deformed with the central cone vocalized.This deformation was most likely due to the autoclave sterilization process after explantation.Hinge post: no elements relevant for the event can be noted on the hinge post and on its threaded hole.The medical affairs director performed a clinical evaluation of this case and commented as follows: four months after implantation, the screw that connects the femoral post extension to the femoral component was alleged to be broken.Radiographic images provided show the presence of a loosened screw.After former evaluation, the explant was received by the manufacturer and the detailed analysis revealed that the screw was not broken, only damaged.Therefore, this is a case of self-unscrewing.We have never obtained a similar result in the laboratory and one possible explanation is insufficient tightening torque, which would be surprising as a torque-limiting screwdriver was provided.Such device does not guarantee that the correct torque is applied, but it provides a distinct feedback when it is.The cause cannot be determined with certainty; no other potential causes can be listed to date.
 
Event or Problem Description
Revision due to alleged gmk-hinge post screw breakage 4 months after primary surgery.Liner revised without difficulties, the screw head was accessible in front of the posterior boxes.Verification of all femoral and tibial parts.At inspection, it was found that the screw was not broken, only damaged.

Brand Name
GMK-HINGE FIXED TIBIAL INSERT SIZE 2/12MM
Common Device Name
FIXED TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6731839
Report Number3005180920-2017-00399
Device Sequence Number16453001
Product Code KRO
UDI-Device Identifier07630030825057
UDI-Public07630030825057
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/29/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/22/2020
Device Catalogue Number02.09.0212H
Device Lot Number151216
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/31/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/23/2017
Supplement Date Received by Manufacturer06/23/2017
Initial Report FDA Received Date07/21/2017
Supplement Report FDA Received Date09/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient Weight79